Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 222, NWS Northern Indiana

September 23, 2000Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 23, 2000, 4:17 AM EST for Whitley County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2000, 4:17 AM EST (09:17 UTC)
Expired
Sep 23, 2000, 4:50 AM EST
In force
33 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KIWX 230917
SVRFWA
INC183-230950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 AM EST SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY IN INDIANA

* UNTIL 450 AM EST

* AT 417 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF SOUTH WHITLEY...MOVING
  EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  COLUMBIA CITY
  LAUD
  RABER
  CHURUBUSCO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:52 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 23, 2:52 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 AM EST SAT SEP 23 2000

FCST CHALLENGE IS POPS DURING NEXT COUPLE OF DAYS.

SFC ANALYSIS AT 06Z SHOWS LOW OVER NRN IL/SRN WI.  00Z MODELS ARE
SLOW IN DEPICTING MOVEMENT OF SYSTEM WITH ETA/NGM/AVN ALL PROGGING
SFC LOW ONLY TO WCNTRL IL BY 06Z.  MODELS SHOW GOOD ZONAL FLOW FROM
NRN PLAINS TO NERN US AHEAD OF DIGGING TROF NOW OVER INTERMNTN WEST.
STRONGEST WINDS ARE AT BASE OF TROF SO THIS WRN SYSTEM SHOULD
PROPAGATE RAPIDLY E THRU PD.  SFC LOW AND ASSOCD S/W OVER WRN GRT LKS
ATTM SHOULD CONT TO MOVE RAPIDLY E WITH STRONG UPPER FLOW.
HOWEVER...H8-H5 WINDS ARE ALREADY BECOMING PARALLEL TO SFC COLD FRONT
SO EXPECT FRONT TO STALL OVER OH VLY.  MODELS HAVE BEEN CONSISTENT
LAST COUPLE OF RUNS IN SHOWING THIS.  WITH FRONT JUST S OF FA THRU PD
CLOUDS AND OVERRUNNING SHRA WILL STAY OVER RGN.  THUS WILL KEEP
CHANCE OF SHRA IN FCST THRU SUN NIGHT.  HIGH PRES THEN BUILDS INTO
RGN WITH CLEARING SKIES AND MUCH COOLER TEMPS BY MID-WEEK.  WITH
TEMPS IN UPPER 30S POSSIBLE WED MORNING WILL SEE OUR FIRST GOOD CHC
OF FROST THIS SEASON.  HOWEVER...THIS IS NOT OUT OF THE ORDINARY
FOR LATE-SEPT.

BEST CHC OF TSRA WILL BE BEFORE COLD FROPA TODAY.  INSTABILITY
PARAMETERS REMAIN MINIMAL OVR KIWX FA WITH LI/S ONLY -1 IN ASSOC WITH
THETA-E ADVECT THIS MORNING.  CAPES NEVER GO ABOVE 500 J/KG.  WILL
UPDATE FCST FOR TODAY WITH OCCASIONAL SHRA AND SCT TSTMS.  WITH CLDS
REMAINING IN RGN AFTER FROPA WILL CONT GOING FCST WITH SHRA THRU SUN
NIGHT.  MISFWA AVAIL.

THANKS FOR COORD...ILN.

.IWX...NONE.

OHARA

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.